Texas, 2015

Flash Flooding in Texas, June 16, 2015

June 16, 2015 · NWS SJT · 2 events in 1 county or zone

An area of thunderstorms went nearly stationary and dumped heavy rain in Abilene during the evening hours, resulting in flash flooding of low lying areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An area of thunderstorms went nearly stationary and dumped heavy rain in Abilene during the evening hours, resulting in flash flooding of low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 16, 5:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 5:55 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT Tue Jun 16 2015

.UPDATE...
Radar imagery indicates numerous showers across west central
Texas, with scattered thunderstorms mainly along a couple of
bands. Made a quick update to the forecast to carry higher PoPs
tonight, based on the increased coverage. Also adjusted sky
condition higher, given the extensive cloud cover. Increased
amounts in the 00Z-06Z QPF grid, to account for current
precipitation continuing after 00Z this evening. Updated
forecast products have been sent.

PREV DISCUSSION... /ISSUED 649 PM CDT Tue Jun 16 2015/

.AVIATION...
/00Z TAFS/
Scattered showers and isolated thunderstorms continue this
evening, periodically affecting local TAF sites with MVFR and
worse conditions. Expect these showers to continue through the
next few hours before tapering off with the loss of daytime
heating and surface instability. Kept the overnight return of MVFR
to IFR CIGs in the forecast inherited from the previous set of
TAFs. As the tropical system moves off to the northeast tomorrow,
CIGS should rise back to VFR during the afternoon hours. Winds
will remain light and northeast to northwest through the next 24
hours. 20

PREV DISCUSSION... /ISSUED 351 PM CDT Tue Jun 16 2015/

SHORT TERM...
(Tonight and Wednesday)

The center of Tropical Storm Bill is making landfall near Matagorda
Bay this afternoon. Ahead of this feature, plentiful moisture has
overspread the area, with scattered showers and thunderstorms
developing. Showers and thunderstorm coverage and intensity should
increase through the afternoon as the atmosphere continues to
destabilize with daytime heating. This activity is forecast to begin
to weaken as we head into the mid to late evening hours.

The center of Bill is forecast to then track north northeast across
Central Texas then eventually turn more north as it crosses North
Texas. West Central Texas will remain on the western edge of the
heaviest rainfall associated with Bill. Tonight and Wednesday, PoPs
will range from likely/categorical across the eastern counties, to
slight chance/chance across the western counties. Heavy rainfall
will be the main threat, as precipitable water values increase to
1.5 to 2 inches. Although localized flash flooding will be possible,
especially in our eastern counties, a Flash Flood Watch is not
anticipated as the heaviest rainfall is forecast to remain east of
our area.

Overnight lows will generally be in the upper 60s to lower 70s.
Highs on Wednesday will be dependent on the extent of cloud cover
and precipitation. Highs will range from the low 80s east, to the
upper 80s west.

LONG TERM...
(Wednesday Night through Tuesday)

Remnants of Bill push farther away by Wednesday Night and Thursday,
and the models are less aggressive with the shear axis than in
previous days. Rain chances will gradually decrease for Thursday
and Friday, although will not dwindle to zero. Upper level ridge
builds into the area, but remains far enough west that we do not
get under the center. Given the wet soils and only slightly capped
air mass, getting a few diurnally drives storms certainly is
possible. Will keep the weekend forecast dry for now, with the
soils having a day or two to dry out, but center of the ridge is
still pretty far west so one or two storms will remain possible.
Temperatures will gradually warm from the lower 90s into the mid
90s as conditions dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  81  69  90  69 /  70  50  30  30  20
San Angelo 	 69  86  68  90  69 /  70  40  20  20  20
Junction 	 70  85  70  88  69 /  70  60  40  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 1:30 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT TUE JUN 16 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
230 PM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THIS
AFTERNOON AND TONIGHT. THE MAIN HAZARDS WILL BE DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS WEDNESDAY
THROUGH FRIDAY. THE MAIN HAZARDS WILL BE DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Dyess AFB radar (KDYX), 46 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
June 16, 8:40 PM CST to 10:40 PM CST
Where
Taylor County, Abilene to 3.68 mi WSW of (Abi)abilene Muni Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Law enforcement officials reported stalled vehicles in high water along South 7th Street between Danville and Sayles Boulevard. At 944 PM CDT, the local media reported the flooding was causing delays for police to respond to accidents.

Flash Flood, Taylor

When
June 16, 8:48 PM CST to 10:40 PM CST
Where
Taylor County, Abilene to 2.27 mi W of Abilene
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.450, -99.730

The local media reported water rescues at the intersection of South 20th and Butternut Streets in Abilene.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590185, 590189.